Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2017, 3:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 3:58 PM MST (22:58 UTC)
- Expired
- Jul 16, 2017, 4:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WUUS55 KTWC 162258 SVRTWC AZC019-162345- /O.NEW.KTWC.SV.W.0038.170716T2258Z-170716T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 358 PM MST SUN JUL 16 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 445 PM MST * At 358 PM MST, a severe thunderstorm was located 9 miles east of Littletown, or 15 miles southeast of Tucson, moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Sahuarita, East Sahuarita, Littletown, Summit, Drexel-Alvernon, Drexel Heights, Rita Ranch, Vail, San Xavier Mission, Tucson International Airport, Saguaro National Park East and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105 TIME...MOT...LOC 2258Z 068DEG 15KT 3209 11073 HAIL...<.75IN WIND...60MPH $$ Leins
2 follow-up statements
259 WWUS55 KTWC 162323 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 423 PM MST SUN JUL 16 2017 AZC019-162345- /O.CON.KTWC.SV.W.0038.000000T0000Z-170716T2345Z/ Pima- 423 PM MST SUN JUL 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR EAST CENTRAL PIMA COUNTY... At 423 PM MST, a severe thunderstorm was located near Summit, or 14 miles southeast of Tucson, moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Sahuarita, East Sahuarita, Littletown, Summit, Drexel-Alvernon, Drexel Heights, Rita Ranch, Vail, San Xavier Mission, Tucson International Airport, Saguaro National Park East and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105 TIME...MOT...LOC 2323Z 068DEG 15KT 3205 11084 HAIL...<.75IN WIND...60MPH $$ Leins
218
WWUS55 KTWC 162338
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
438 PM MST SUN JUL 16 2017
AZC019-162348-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-170716T2345Z/
Pima-
438 PM MST SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 445 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105
TIME...MOT...LOC 2338Z 068DEG 15KT 3203 11090
$$
LeinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:48 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 16, 2:48 PM MST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 248 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect scattered to numerous thunderstorms this afternoon into tonight followed by widespread showers with embedded thunderstorms Monday. Heavy rainfall will occur with the stronger thunderstorms. Isolated to scattered mainly afternoon and evening thunderstorms will then prevail Tuesday into next weekend. && .DISCUSSION...Starting up nicely today with fat juicy storms. Watch for potential underestimation of precip by radar. Another outflow trying to push southwest out of the Rim country, but heavy precip is shaping up as our biggest concern. Plenty of moisture, a decent easterly component to our flow, and the proximity of a weak inverted trough immediately east and southeast of the area will continue this busy thunderstorm period. Precipitable water ranging from 1.45 to 1.7 inches across the area with surface dew points in the mid to upper 60s. The 12Z KTWC sounding showed plenty of conditional instability and favorable conditions for strong outflows from the northeast and east. We will continue to be vulnerable to organized thunderstorm activity from afternoon to late evening hours. With the proximity of the inverted trough and weak easterly impulses combined with a steady flow, we will also tend to reload the atmosphere more quickly than usual between event periods. Flash Flood Watch through Monday evening, and another day with marginal severe from SPC looks good. Monday looks like a good chance of precip, but with the strong potential for another overnight period, and possibly extending into the morning hours, what form will it take? Right now the bet is for scattered showers with embedded thunderstorms and a continued heavy rain threat. We could reset once again for another solid thunderstorm day though. Depending on timing of activity over the next 36 hours, Tuesday could be down as we work through what's left of the inverted trough. Beyond that, it doesn't really look like it's going to let up, with high pressure in a favorable position to continue to allow a deep fetch of moisture into the area along with keeping things open for easterly wave activity. && .AVIATION...Valid thru 18/00Z. Scattered to numerous TSRA/SHRA this afternoon into tonight, and redeveloping tomorrow. Brief gusts to 45 kts will occur with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms mainly during the afternoon and evening hours through Tuesday. Somewhat less coverage of thunderstorms should occur west of Tucson later this week. However, ample moisture will still produce isolated thunderstorms west of Tucson with scattered thunderstorms from Tucson eastward Wednesday into next weekend. Daytime temperatures will be at least a few degrees below seasonal normals this week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for AZZ501>515. && Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 16, 1:06 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN JUL 16 2017
AZZ509-510-162045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hannagan Meadow, or 36 miles south of Springerville,
moving south at 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain
Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 10908 3327 11013 3347 11006 3347 11000
3358 11000 3357 10988 3353 10982 3348 10981
3348 10977 3358 10966 3358 10962 3363 10956
3362 10953 3366 10948 3370 10947 3373 10936
3378 10935 3378 10904
TIME...MOT...LOC 2005Z 011DEG 24KT 3363 10945
MeyerSpecial weather statement, Jul 16, 2:14 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST SUN JUL 16 2017
AZZ506-509>511-162215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
214 PM MST SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
315 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Carlos, or 39 miles east of Globe, moving southwest
at 20 to 25 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.
Locations impacted include...
San Carlos Reservoir, Calva, Bylas and Fort Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3341 10990 3277 11000 3318 11052 3318 11046
3320 11046 3319 11043 3320 11040 3328 11045
3333 11044 3336 11045 3340 11041 3340 11036
3343 11034 3344 11027 3343 11022 3345 11017
3347 11017 3347 11000 3349 11000
TIME...MOT...LOC 2113Z 028DEG 19KT 3334 11011
MeyerSpecial weather statement, Jul 16, 3:28 PM MST, 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 328 PM MST SUN JUL 16 2017 AZZ503-504-507-513-162330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 328 PM MST SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 430 PM MST... At 328 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of East Sahuarita, or 8 miles east of Green Valley, moving west at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Green Valley, Sahuarita, East Sahuarita, Tubac, Amado, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3196 11080 3173 11072 3159 11118 3192 11130 TIME...MOT...LOC 2228Z 068DEG 15KT 3185 11086 Leins
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 56 min |
| Jul 15, 5:23 PM MST | Dust Storm Warning | TWC | Pinal | 83 min |
| Jul 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 15, 5:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 15, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Jul 15, 8:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 9:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 15, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 15, 10:53 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Jul 16, 12:01 AM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 16, 2:48 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 48 hr |
| Jul 16, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 16, 1:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 61 min |
| Jul 16, 2:14 PM MST | Special Weather Statement | TWC | Graham | 61 min |
| Jul 16, 2:17 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Jul 16, 3:03 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 16, 3:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 62 min |
| Jul 16, 4:07 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 4 hr |
| Jul 16, 4:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 16, 4:37 PM MST | Special Weather Statement | TWC | 53 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.